Paralyzed by Mistakes: Preventing Errors With Neuromuscular Blocking Agents

ISMP Medication Safety Alert. 2005;10(19) 

In This Article

Look-Alike Drug Names

  • A physician prescribed vancomycin 1.5 g IV every 12 hours for a patient, which the nurse transcribed correctly onto the medication administration record. However, the pharmacist misread the faxed copy of the handwritten order and entered vecuronium into the pharmacy computer. A technician prepared the 1.5 g dose in 250 mL using 15 vials (100 mg/10 mL) of vecuronium. The checking pharmacist did not recognize the error, so the bag was dispensed to the unit. Fortunately, the technician had affixed a vivid alert sticker stating, "Neuromuscular blocker, patient must be intubated" to the bag, which the nurse noticed, thereby averting a serious medication error.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....